It began within months of taking Vytorin for high cholesterol. The "muscle pain" in the buttocks and leg increased over the weeks. I finally went to my cardiologist and asked "what's up with this statin (which is what Vytorin is)...I heard it causes muscle pain and it could be serious and the warnings say I should see my doctor and I'm having muscle pain and here I am, doc." So he took me off of Vytorin. My imagination told me the pain went away over the following weeks...but in fact it was still there and a little worse.
The primary symptoms included soreness and tingling in my theigh, and occasionally, when standing for more than a few minutes, a numbness all the way down my leg, and a loss of feeling. I went to my GP a few months later who immediately guessed "spinal stenosis", a narrowing of the passage in the vertibrae where the nerves pass through. Click on the title of this blog for a web site that describes spinal stenosis.
After a series of x-rays and an MRI, the diagnosis was confirmed. There was indeed a narrowing in the lumbar that was pinching the nerves that run into the butt and leg. A myelogram (a dye-sensing x-ray) was then prescribed and I was referred to a neurosurgeon for further evaluation. Based on the myelogram, he noted a total constriction of fluid between L-2 and L-3 and scheduled surgery. The surgery occurred last Tuesday, six days ago. Its name: laminectomy. It involved the removal of some of the material between two vertibrae, and drilling away some of one vertibra to expand the opening to allow a bit more room for the nerves. The surgery took about an hour. This procedure is described here: http://www.spine-health.com/topics/surg/overview/lumbar/lumb04.html
The surgery began at around 1pm and I was in my hospital room by 3pm. I was up walking a bit later that evening. The next day I walked the halls for an hour or two which later led to a discovery that I had muscles I didn't know I had. It's amazing how we substitute the use of one set of muscles for another - which I did. The doc checked me out that afternoon (Wednesday) and I was home by 6pm.
I've been able to perform a bit more unencumbered activity each day... the leg pain is gone, and I've noted a slight daily reduction in back pain at the site of the incision. The doctor and the literature state that this procedure will not reduce pain from arthritis, which is typically also a part of the condition. I am advised not to drive for another week. I expect to be back at work (primarily a desk job) next week. Clarinet practice can begin in two weeks; tennis in a month.
My advice to others who exhibit similar symptoms: Have it checked out...follow through. At this point, the juice seems to be worth the squeeze. It will be interesting to see how many years it takes for the symptoms to return, which I am promised they will. One of my nuggets of wisdom: Everything is temporary. By the way, in case my comments about Vytorin (or statins in general) lead you to believe this was the cause, I can assure you it had nothing to do with my stenosis. Stenosis is a clearly observable physical condition.
Oh, one other thing: If you go for it, please have good medical insurance or lots of money.